Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 3, 2017, 6:00 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2017, 6:00 PM EDT (22:00 UTC)
- Expired
- Apr 3, 2017, 7:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Florence County, SC, Williamsburg County, SC
The radar
The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 6:34 PM EDT | TSTM WND DMG | 1 Ese Mouzon, SC | TREE REPORTED DOWN ON SUMTER HIGHWAY. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:36 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WUUS52 KILM 032200
SVRILM
SCC041-089-032300-
/O.NEW.KILM.SV.W.0012.170403T2200Z-170403T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
600 PM EDT MON APR 3 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Florence County in northeastern South Carolina...
Williamsburg County in northeastern South Carolina...
* Until 700 PM EDT
* At 600 PM EDT, a severe thunderstorm was located near Manning,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake City, Kingstree, Johnsonville, Pamplico, Hemingway, Cades,
Poston, Nesmith, Indiantown, Hebron, New Hope, Morrisville, Henry,
Trio, Salters, Sardis, Hyman, Hannah, Effingham and Gourdin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
3389 7995 3395 7997 3399 7989 3404 7998
3422 7956 3395 7949 3383 7932 3378 7932
3369 7941 3360 7944 3342 7987 3343 7987
3350 7997 3350 8010
TIME...MOT...LOC 2200Z 240DEG 43KT 3362 8020
HAIL...1.00IN
WIND...60MPH
$$
JDW3 follow-up statements
192
WWUS52 KILM 032221
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
621 PM EDT MON APR 3 2017
SCC041-089-032300-
/O.CON.KILM.SV.W.0012.000000T0000Z-170403T2300Z/
Florence SC-Williamsburg SC-
621 PM EDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR FLORENCE AND WILLIAMSBURG COUNTIES...
At 621 PM EDT, a severe thunderstorm was located near Hebron, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake City, Kingstree, Johnsonville, Pamplico, Hemingway, Cades,
Poston, Nesmith, Indiantown, Hebron, New Hope, Morrisville, Henry,
Trio, Salters, Sardis, Hyman, Hannah, Effingham and Gourdin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
3389 7995 3395 7997 3399 7989 3404 7998
3422 7956 3395 7949 3383 7932 3378 7932
3369 7941 3360 7944 3342 7987 3343 7987
3350 7997 3350 8010
TIME...MOT...LOC 2221Z 240DEG 43KT 3375 7993
HAIL...1.00IN
WIND...60MPH
$$
JDW221
WWUS52 KILM 032241
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
641 PM EDT MON APR 3 2017
SCC041-089-032300-
/O.CON.KILM.SV.W.0012.000000T0000Z-170403T2300Z/
Florence SC-Williamsburg SC-
641 PM EDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR FLORENCE AND WILLIAMSBURG COUNTIES...
At 640 PM EDT, a severe thunderstorm was located near Lake City,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake City, Kingstree, Johnsonville, Pamplico, Hemingway, Cades,
Poston, Nesmith, Indiantown, Hebron, New Hope, Morrisville, Henry,
Trio, Salters, Hyman, Hannah, Effingham, Gourdin and Friendfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3370 7994 3376 7992 3382 7991 3388 7988
3399 7989 3411 7982 3422 7956 3395 7949
3383 7932 3378 7932 3369 7941 3360 7944
3342 7987 3343 7987 3350 7997
TIME...MOT...LOC 2240Z 240DEG 43KT 3387 7968
HAIL...1.00IN
WIND...60MPH
$$
JDW673
WWUS52 KILM 032256
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
656 PM EDT MON APR 3 2017
SCC041-089-032305-
/O.EXP.KILM.SV.W.0012.000000T0000Z-170403T2300Z/
Florence SC-Williamsburg SC-
656 PM EDT MON APR 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR FLORENCE AND WILLIAMSBURG
COUNTIES WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM EDT for
northeastern South Carolina.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Florence and Williamsburg counties.
LAT...LON 3370 7994 3376 7992 3382 7991 3388 7988
3399 7989 3411 7982 3422 7956 3395 7949
3383 7932 3378 7932 3369 7941 3360 7944
3342 7987 3343 7987 3350 7997
TIME...MOT...LOC 2255Z 240DEG 43KT 3396 7950
$$
JDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:10 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 3, 3:10 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
310 PM EDT Mon Apr 3 2017
.SYNOPSIS...
Showers and thunderstorms will move across the area this evening
into tonight ahead of a cold front and some of these storms could be
strong to severe. Dry and warm weather will follow for Tuesday and
early Wednesday. Another storm system and cold front will bring
renewed thunderstorm chances late Wednesday into early Thursday.
Cooler and drier high pressure will build in Friday into Saturday,
with a warming trend starting early next week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM Monday...Winds will continue to veer around and
increase through this afternoon as coastal trough lifts north
and a frontal system makes its way east. This will help to
increase low level moisture with dewpoint temps making there way
into the 60s. A line of strato cu and spotty showers associated
with coastal trough have shifted north leaving plenty of
sunshine to destabilize the atmosphere. The spotty showers left
higher dewpoint in their wake, while the rest of the area had
readings in the mid 50s. Temps well into the 70s to around 80
most places will remain warm into tonight.
A potent storm system will lift northeast towards the Great
Lakes through tonight. An associated well defined squall line
has been marching across the south and will reach into the
Carolinas early this evening. SPC continues to highlight the
potential for severe weather into tonight with watches issued
associated with the squall line upstream into SC this aftn. Best
chances will be inland, especially across inland SC. Initially
a warm front will lift north leaving warm and increasingly moist
air in its wake. Gusty southerly winds ahead of the front will
remain strong behind it with a strong low level jet up to 50 to
60 kts. The earlier arrival of the convection will leave a more
unstable atmosphere and greater potential for stronger to severe
storms through this evening. The latest HRRR show the line
arriving to our W-SW portion of forecast area between 6 and 8 pm
and then holding together quite well as it traverses the area
toward the E-NE reaching the coast between 9 and 11 pm. Also
shows some lingering cell development behind the squall
overnight. The greatest upper level support is aligned with
squall line, but shortwave energy and decent jet dynamics linger
into the overnight hours to support this. The greatest QPF will
also be aligned with squall line, but cells developing ahead
and behind the line could also produce a quick quarter of an
inch or so. The total rainfall should range between 1 to 2
inches most places.
Clearing will occur from west to east through the morning hours
on Tuesday. A deep west to southwest flow will leave plenty of
warm air over the region but dewpoint temps will begin to drop
through the afternoon as front moves off to the east. Overall
expect plenty of aftn sunshine with temps reaching well above
normal after a very warm start to the day.
Temps will drop initially this evening, especially in convection
that moves through, with overnight low this evening and plenty
of WAA to stabilize or push temps a little warmer through the
night. With temps close to 70 at daybreak expect a rise into the
80s Tues aftn.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Very warm temperatures this period will be
followed by yet another strong impulse and possible severe weather
event late Wednesday into Wednesday night.
Initially, surface high pressure will be offshore, and mid-level
ridging will be amplifying in response to a strong shortwave digging
through the middle of the country. This will create a very warm
Tuesday night with lows dropping only to around 60, followed by an
equally warm Wednesday with highs in the 80s. Clear sky conditions
are expected through Wednesday aftn with the exception of increasing
high level cirrus, but the approach of a warm front will change
that. This front is progged to lift across the CWA late Wednesday
aftn into Wednesday evening, accompanied by increasing clouds and a
good chance for tstms. As this front lifts north, instability and
shear increase, and a chance for strong to severe tstms exists
beginning with this feature. Behind this front, the CWA enters a
broad warm sector ahead of a cold front which will cross offshore on
Thursday driven by an anomalously deep upper trough. MUCape over
1000 J/kg will combine with strengthening LLJ (to 60+ kts) to
produce an unstable and highly sheared environment capable of
producing severe tstms. At this time, the strongest dynamics appear
to stay just west of the CWA, and SPC has our Pee Dee counties in a
SLGT risk, with MRGL elsewhere, but at least an isolated risk for
damaging winds and a tornado exists late Wednesday through Wednesday
night. Once again, the strongest instability is elevated thanks to a
weak inversion at night, but could also be sufficient for hail, and
all threats are possible. Additionally, WPC has the area in a MRGL
risk for excessive rainfall this period, with training of storms in
an environment with diffluent 500mb and 300mb flow combined with
high PWATs supportive of very heavy rainfall in some locations.
Convection will push offshore by daybreak Thursday, but cold
advection lags until beyond this period, so mins will be warm
Wednesday night, falling only into the low 60s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 AM Monday...Cold FROPA Thursday morning will usher in
very cool and dry air, bringing a cooling trend and dry weather
into the weekend. Overnight minimums Thursday night through
Saturday night will dip back in the 40s with highs Friday and
Saturday only in the mid 60s. Monday will see temperatures
rising back towards seasonal norms as the airmass modifies and a
SW flow begins to set up.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...Strong gusty southerly winds will continue into tonight
with higher gusts with possible severe winds in thunderstorms
through this evening. Patchy strato cu and cirrus will produce
intermittent MVFR until late aftn/eve when convection arrives. IFR
conditions are likely to develop between 22z and 00z over inland
TAFS as convection increases ahead of squall line which will move
across the area reaching coastal TAFS as it weakens between 02 and
05z...but low confidence in exact timing of ifr at any site at this
time as models have recently sped up arrival to this evening.
Extended outlook...Chance for MVFR/IFR late Wed thru early Thu from
convection ahead of a strong cold front. Possible MVFR from showers
Thu night thru Fri. Strong synoptic winds in excess of 25+ KT gusts
possible Tue and Thu.
&&
.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...Small craft advisory conditions on target
for this evening into tomorrow. Strong and gusty southerly
winds have increased through this afternoon and will remain
strong through tonight. South to southwest winds will peak in
the 25 to 30 kt range late tonight. There is potential for much
higher gusts within any storms that move across the waters. Cold
front does not reach the waters during the period and winds
will remain out of the south or southwest into Tue. Seas
currently 2 to 3 ft will respond to increasing southerly flow
later today, building to 4 to 6 ft by early evening and peaking
near 10 ft as the period ends.
SHORT TERM MARINE/TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/
As of 300 PM Monday...Decreasing SW winds will ease to around
10 kts by Wednesday morning before shifting to the NW as a weak
boundary shifts offshore. This period of NW winds will be short
lived and light, as a warm front lifts north across the waters
during Wednesday bringing a return to southerly winds. By
Wednesday night, speeds will ramp up to 15-25 kts, and the
period will likely be bookended by SCA's. After seas fall from
3-6 ft very early Tuesday night to 2-3 ft much of Wednesday,
they will ramp back up to 5-8 ft late in the period. Widespread
showers and thunderstorms are possible Wednesday night as well,
with locally higher winds and seas, along with torrential
downpours and cloud to sea lightning.
LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 AM Monday...Expect advisories will be in place into
Friday as strong SW to W winds continue. Conditions will
moderate on Friday night and Saturday as high pressure moves in
from the west.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 6 PM this evening to 11 PM EDT
Tuesday for AMZ250-252-254-256.
&&
NEAR TERM...RGZ
SHORT TERM...JDW
LONG TERM...REK
AVIATION...RGZHazardous weather outlook, Apr 3, 3:13 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 313 PM EDT Mon Apr 3 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-041915- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 313 PM EDT Mon Apr 3 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Wednesday into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-041915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 313 PM EDT Mon Apr 3 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small craft conditions are likely Wednesday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:15 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence, Marlboro | 60 min |
| Apr 3, 6:13 PM EDT | Special Weather Statement | ILM | Dillon, Marlboro | 62 min |
| Apr 3, 6:42 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 63 min |
| Apr 3, 6:50 PM EDT | Severe Thunderstorm Warning | ILM | Florence, Horry, Marion, Williamsburg | 55 min |
| Apr 3, 6:59 PM EDT | Special Marine Warning | ILM | 91 min | |
| Apr 3, 7:25 PM EDT | Special Marine Warning | ILM | 2 hr | |
| Apr 3, 7:44 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.